Stimulating News

Ever since mid-December 2010, I have been getting light headed whenever I stand or lean over. A couple of times I have come pretty close to passing out. The last checkup I had the doc took my blood pressure lying down and it was 135 over 70 something. He then had me stand up and took it again. It was 110 over 60 something. A pretty significant drop.

One of the many side effects of prednisone, the steroid I take to try to stop the deterioration of my lungs, is that it causes sodium retention. Because of this, the wife and I have really been cautious about my sodium intake, trying to keep it as low as possible. The doc thought that my low sodium intake was causing the light headedness so he recommended that I up my sodium intake a bit to see if that helps. I didn’t think it was the sodium and I let him know, but I said I would give it a try anyway since that meant I could eat more pickles.

After having a couple of days to reflect, the doc decided he wanted me to take a Cortisol Stimulation Test, or Stim Test as it’s referred to in the business. Basically, all the test consists of is drawing my blood, testing my cortisol levels, then injecting me with something that stimulates my adrenal glands, and then at the 30 minute and 60 minute periods after the stimulation, drawing my blood and testing the cortisone levels again. Because the adrenal glands were stimulated, the level of cortisone should be higher.

I just received an email from my doc that says: Your Cortisol stim test was normal response. There is sufficient amount of Cortisol, according to the test, to protect you against orthostatic hypotension [dizziness].

That’s good news. However, even after increasing my sodium intake, I still getting dizzy when standing. Any of you smart people out there have any ideas what may be causing this? My gut is telling me it’s just a reaction to the cocktail of medicines I take every day but if you have any other ideas, please let me know.

Advertisements

5 thoughts on “Stimulating News”

  1. Kurt: Have you tried to sit and dangle a minute before getting up out of bed/chair? Sometimes giving your body a minute to adjust to the posture chage will help. Even the slightest amount of dehydration will cause this symptom. Have you asked the pharmacy if certain combinations of meds would cause your symptoms? Maybe spreading the meds over a different period, or taking them in different combinations might work. Hopefully you will get some relief from this soon. Love You, Kam

    Like

  2. Kam,
    Yeah, I have to stand up in stages…or at least I’m supposed to. However, I usually forget to take it slow until I stand and take a couple of steps and the dizziness starts in. I’ve read about the effects dehydration on dizziness and I keep well hydrated so I don’t think it’s that. Haven’t talked to the pharmacist yet and would have to get concurrence from the docs on altering the timing or combo since they were pretty specific on how and when they want me to take them. But will definitely ask about it.
    Thanks Kam. Love kurt

    Like

SAY IT LIKE YOU MEAN IT

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s